What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 1:09 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 20, 1:09 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
209 PM EDT Sun Jul 20 2025
.SYNOPSIS...
High pressure will prevail in the Atlantic through early this
week, with surface troughing inland. A front may stall over or
near our area during the middle part of this week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rest of Today: This broad high pressure will remain centered across
the northern Gulf, and extending across the region through
tonight. Simultaneously, an upper-lvl trough will slide eastward
across the western Carolinas this afternoon and be the main
driver of convection initiation. 12Z HREF indicates that shower
and thunderstorm activity will initiate inland and move westward
towards the coastline throughout the afternoon, coverage should
support isolated showers and thunderstorms. Forecast soundings
indicate isolated convection (K index of 33.5) with MLCAPE
values +2000 J/kg and DCAPE values ~1000-1200 J/kg. This would
cause for an isolated wind threat if convection develops. Recent
hi-res guidance has also been indicating PWAT values +2.0 inches
this afternoon, thus locally heavy rainfall will be possible
where any shower and/or thunderstorm does develop. Like
yesterday, this pattern should support a slow-moving seabreeze
this afternoon. Recent runs of the HRRR indicate the seabreeze
moving inland late this afternoon. With temperatures into the
90s, combined with dewpoints in the mid-70s, heat indices will
peak this afternoon around 107 to 110 today, especially along
and east of I-95. A Heat Advisory remains for the majority of
the Lowcountry. For the counties outside of the Heat Advisory
(Tattnall, Evans, Candler, Bulloch, Screven, Jenkins, and
Allendale), a Special Weather Statement was issued regarding the
heat (will expire at 8PM EDT). Unfortunately, the afternoon
convection should provide little to no relief from the afternoon
heat.
Tonight: Showers and thunderstorms will steadily diminish
through the late evening. The rest of the overnight should be
quiet with very warm/muggy conditions. Lows will only fall into
the mid to upper 70s for most of the area with the coastal
corridor likely struggling to fall below 80.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: The mid-level ridge will begin to lose cohesion as
weaknesses on both the western and eastern flanks erode its
cohesion. On the eastern flank, a cold front will approach from the
north with PVA occurring across the Mid-Atlantic. Ahead of the cold
front, some compressional warming is forecast with 1000/ 850 mb
thicknesses around 1435 m (the GFS seems to be overdoing the
compressional warming with thicknesses approaching 1450 m, but the
ECMWF/ NAM appear more in line with the 1435 m). Forecast soundings
quickly destabilize ahead of the cold front with MUCAPE values
around 2000 J/kg. Also noted was some drier mid-level air remaining
which would support a downburst/ gusty wind potential. As such, SPC
has the region in a marginal risk of severe weather for Monday.
Locally heavy rainfall will also be possible, with some localized
areas potentially observing up to 3". The other concern for Monday
will be the continuation of the heat. Heat index values are forecast
to be in the 106 to 112 F range across the region with the highest
values expected over coastal SC. This will be the third day of heat
advisories. Please remember to drink plenty of fluids, stay out of
the sun, and take extra precautions when outside. Heat affects on
the body are cumulative.
Tuesday/ Wednesday: A cold front will slide southwest across the
forecast area late Monday/ early Tuesday as surface ridging anchors
over New England. High temperatures Tuesday will be dependent upon
the placement of the cold front. As of current, the front looks to
make it to the Savannah River on Tuesday with temperatures near 90
in SC and in the upper 90s across GA. By Wednesday, highs will be in
the upper 80s across the region. The reduction in high temperatures
for both days will be thanks to plentiful cloud cover and multiple
rounds of showers and thunderstorms as continuous rounds of PVA
ripple along the stalled frontal zone.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Overall, fairly good agreement in the ensembles, with mid-level
heights rising through the period with chances of afternoon
convection each day. This type of pattern favors near normal
temperatures with near to above normal precipitation.
Wednesday night: The surface cold front that was over the area
Wednesday morning will have fully dissipated and moved inland as a
warm front/ sea breeze by the evening hours. Expect low temperatures
in the low to mid 70s.
Thursday - Saturday: Mid and upper level ridging will become
established just east of SC with a mid-level weakness approaching
the Appalachians by the end of the long term. As this occurs,
another lee side trough could develop and help focus convection
initially inland with outflows heading towards coastal GA/ SC. The
exact details are still yet to be determined, but either way will
continue to carry at least a chance of showers and thunderstorms
each day.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z TAFs: The pressure gradient will tighten this afternoon as a
trough approaches from the west, thus a mention of gusty winds were
added to 18Z at KCHS/KJZI/KSAV. This pattern will support a slow-
moving seabreeze late this afternoon. HREF continues to indicate
that shower and thunderstorm activity will initiate inland and move
westward towards the coastline throughout the afternoon.
However, coverage remains too low to mention in the TAFs.
Extended Aviation Outlook (Monday through Friday): VFR conditions
each morning with a chance of showers and thunderstorms every
afternoon. During afternoon and evening convection, flight
restrictions and gusty winds will be possible.
&&
.MARINE...
Rest of Today and Tonight: The pressure gradient will tighten
up late this afternoon and evening across the marine zones.
Expect generally south-southwesterly flow at 10 to 15 kt, with
gusts up to 22-23 kt late this afternoon as the seabreeze pushes
inland. Recent guidance from the HREF and REFS indicate that
gusts will approach Small Craft Advisory criteria, however
looking at soundings across the local waters, it appears the
winds won't fully mix-down this afternoon. Therefore, opted to
not go with a Small Craft Advisory this afternoon, but
regardless it will still be fairly gusty over the waters through
the evening. Once the gradient weakens a bit, winds should
lessen up overnight. Mix of south-southwesterly windswell and
underlying southeasterly swell will be on tap for the afternoon.
Seas will range from 2 to 3 ft, and then build to 3 to 4 ft
overnight (mainly across the South Carolina nearshore waters).
Otherwise, no marine concerns expected.
Monday: The coastal waters will be sandwiched between high pressure
over the central Atlantic and surface troughing inland. A weak cold
front will then cross the marine zones late Monday night. Multiple
rounds of showers and thunderstorms are possible starting Monday
evening (as convection that was over land transitions to the marine
zones) and persisting through the overnight hours thanks to the cold
front. Expect winds around 10 kt with seas 3 to 4 ft.
Tuesday through Friday: A weak cold front will remain near the
coastal waters on Tuesday and early Wednesday before washing out
Wednesday afternoon. This will lead to a more typical summertime
wind pattern. During the day, expect backing winds with the
formation of the afternoon sea breeze. The highest gusts will be
along the land/sea interface and across Charleston Harbor (with its
passage). Thursday night, expect veering of the winds as a nocturnal
jet tries to set up close to shore. Seas should average 2-3 ft
through the period.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will rise with the upcoming new moon (on
Thursday). Additionally, surface winds will turn from the northeast
Monday night and persist through midweek. This will cause tidal
anamolies to increase. Minor coastal flooding is possible with the
Tuesday evening high tide at the Charleston tide gauge. Elevated
tides could persist through Thursday.
&&
.CLIMATE...
Record Low Maximum Temperatures:
July 23:
KCHS: 83/2002
Record High Minimum Temperatures:
July 20:
KCHS: 79/2000
KCXM: 83/2000
KSAV: 79/1942
July 21:
KCHS: 80/1986
KCXM: 83/1998
KSAV: 81/1942
July 22:
KCHS: 81/2011
July 26:
KCHS: 78/2012
KCXM: 82/2023
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory from noon to 8 PM EDT Monday for GAZ087-088-
099>101-114>119-137>141.
Heat Advisory until 8 PM EDT this evening for GAZ101-116>119-
137>141.
SC...Heat Advisory from noon to 8 PM EDT Monday for SCZ040-042>045-
047>052.
Heat Advisory until 8 PM EDT this evening for SCZ042>045-
047>052.
MARINE...None.
&&
NEAR TERM...Dennis
SHORT TERM...Haines
LONG TERM...Haines
AVIATION...Dennis/Haines
MARINE...Dennis/HainesHazardous weather outlook, Jul 20, 12:33 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
133 PM EDT Sun Jul 20 2025
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-211745-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
133 PM EDT Sun Jul 20 2025
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:
- Extreme Heat
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:
- Coastal Flood
- Extreme Heat
&&
The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs
In the hours before
Special weather statement, Jul 20, 12:28 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
128 PM EDT Sun Jul 20 2025
GAZ087-088-099-100-114-115-SCZ040-210000-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
128 PM EDT Sun Jul 20 2025
...HEAT INDICES OF 105 to 108 EXPECTED THIS AFTERNOON...
Temperatures rising into the upper 90s combined with high
humidity will produce heat indices of 105 to 108 this afternoon
across inland Georgia and South Carolina. If heat indices are
expected to remain above 108 degrees for 2 hours or more, a Heat
Advisory will be issued.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.
&&
Special weather statement, Jul 20, 2:24 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
324 PM EDT Sun Jul 20 2025
GAZ087-088-099-100-114-115-202030-
Evans GA-Jenkins GA-Bulloch GA-Tattnall GA-Candler GA-Screven GA-
324 PM EDT Sun Jul 20 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT TATTNALL...SCREVEN...
JENKINS...CANDLER...EVANS AND BULLOCH COUNTIES UNTIL 430 PM EDT...
At 324 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 9 miles north of Herndon to 11 miles
west of Aline, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Metter, Millen, Butts, Hagan, Portal, Collins, Cobbtown, Pulaski,
Register and Rocky Ford.
This includes I-16 between mile markers 96 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.
&&
LAT...LON 3235 8225 3243 8219 3252 8215 3256 8208
3254 8203 3261 8200 3266 8208 3282 8215
3288 8212 3292 8208 3292 8196 3295 8186
3291 8177 3297 8167 3257 8180 3250 8180
3209 8196 3223 8221
TIME...MOT...LOC 1923Z 285DEG 15KT 3295 8210 3265 8215 3239 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BAHSpecial weather statement, Jul 20, 2:46 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
346 PM EDT Sun Jul 20 2025
SCZ043-202015-
Inland Colleton SC-
346 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT COLLETON COUNTY UNTIL 415 PM
EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Padgetts, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Colleton, Smoaks, Lodge, Williams, Ruffin, Padgetts, Smyly, Bells
Crossroads, Caldwell and Springtown.
This includes I-95 in South Carolina between mile markers 68 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.
&&
LAT...LON 3308 8063 3294 8083 3309 8096 3310 8094
3306 8091 3306 8090 3308 8089 3309 8088
3310 8089 3311 8089 3313 8090 3318 8079
3317 8075 3317 8073 3315 8071 3315 8070
3312 8068 3310 8067
TIME...MOT...LOC 1946Z 318DEG 13KT 3315 8087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH
CPM